Colleges Addressing Opioid Crisis With Naloxone and Recovery Programs
Colleges are addressing the opioid crisis by distributing the opioid overdose antidote naloxone and adding on-campus recovery programs, The Wall Street Journal reports.
After six teenagers suffered alcohol poisoning from drinking hand sanitizer in California, public health officials are warning parents to look out for signs of abuse.
The teens showed up in two emergency rooms in the last few months, the Los Angeles Times reports. Some of them used salt to separate the alcohol from the hand sanitizer. This makes it a drink that is similar in potency to a shot of hard liquor, the article notes.
“All it takes is just a few swallows and you have a drunk teenager,” Cyrus Rangan, Director of the Toxics Epidemiology Program at the Los Angeles County Department of Public Health, told the newspaper. “There is no question that it is dangerous.” He said while there have been few cases so far, drinking hand sanitizer could become a trend. He pointed out teens can easily and inexpensively purchase it, and they can find instructions online about how to distill it.
Liquid hand sanitizer is 62 percent ethyl alcohol, and can make a 120-proof liquid. After a few drinks, a person can become so drunk that they need to be monitored in the emergency room.
This is the latest over-the-counter product teens have begun using to get a quick high. “Over the years, they have ingested all sorts of things,” said Helen Arbogast, Injury Prevention Coordinator in the Trauma Program at Children’s Hospital Los Angeles. “Cough syrup had reached a very sexy point where young people were using it….We want to be sure this doesn’t take on the same trend.”
Experts advise parents to buy foam hand sanitizer instead of the gel type, because it is more difficult to extract alcohol from it. Don’t leave it around the house, and monitor it as you would any other liquor or medicine, Arbogast recommends. She also tells parents to watch for signs of intoxication.